Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

3

JNBS. 2015; 2(1): 42-44


Bilateral pedal edema associated with olanzapine treatment: A case report

Hamiyet İpek Toz, Dilek Meltem Taşdemir, Ürün Özer, Bahtiyar Toz, Güliz Özgen.

Abstract
Peripheric edema could be caused by various medical conditions as well as pharmacologic agents such as antihypertensives, nonsteroidal antiinflamatory drugs, endocrine agents and immunotherapies. Olanzapine is an atypical antipsychotic that is widely prescribed for the treatment of schizophrenia and bipolar affective disorder. Most common adverse reactions of olanzapine are weight gain, postural hypotension, constipation, dizziness, akathisia, sedation. Peripheral edema was reported as an infrequent side effect, which affected 3% of the olanzapine treated patients.
In this report, we aim to draw attention of psychiatrists on this rare adverse effect by presenting a 56-year-old case, who applied to our hospital with severe depressive and obsessive-compulsive symptoms and hospitalized because of suicide risk. Before psychiatric admission, he wasn’t taking any medication. He was diagnosed as major depression with psychotic features and obsessive-compulsive disorder. He was started on olanzapine 10 mg/day, quetiapine 300 mg/day and fluoxetine 40 mg/day. Two weeks after initiation of olanzapine, he was found to have bilateral pedal edema without ulceration and temperature change but minimal redness was observed. He had no history suggestive of cardiac, renal and liver dysfunction or allergic reaction against to any drug that could explain his existing edema. Possible medical conditions which may cause edema were ruled out by laboratory tests and physical examination. Olanzapine was stopped immediately and the therapy was modified to risperidone 1 mg/day. After discontinuation of olanzapine, edema was gradually resolved within two weeks.
Because olanzapine associated edema has been seen rarely, it could be overlooked by psychiatrists in comparison to its more common side effects. Although it shows self-limited and benign course, patients may feel discomfort and their compliance to treatment may decrease. Also, it may interfere with differential diagnosis of other medical conditions which may cause edema. In conclusion, we suggest that patients should be observed carefully for edema during olanzapine treatment.

Key words: olanzapine, peripheric edema, side effect



Share this Article


Advertisement
Journal of Environmental and Occupational Science

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright © ScopeMed® Information Services.
Scopemed Buttons